This morning, getting ready to have my morning shower, I averted my eyes from the scales – and my reflection in the mirror. A few days earlier, I had been shocked to see the numbers on the scale had gone up… again.
After having lost a stack of weight in the past couple of years, I’ve been struggling to stop the kilos piling back on since having to increase my medications after an episode of depression last year.
Not only that, but one of the medication, Epilim, is having another awful side-effect – causing my hair to fall out… not a great feeling for a woman. Every time I run my hands through my hair, precious strands float away.
Like many people who have been on anti-psychotic or mood-stabilizing medications before, I know that weight gain is a well-documented side effect. But the hair thing came as a nasty surprise.
Asking my psychiatrist about it at our next appointment, she talked me through my (very few) alternative options. One of the drugs she suggested came with no risk of weight gain or hair loss. “Great!” I thought. Until she mentioned that if I noticed a rash appearing while I was taking it, I needed to get straight to a Doctor – as it could be fatal.
Unwilling to take the risk of dying – no matter how small the odds – I’ve decided to stay on the same medications for now. After all, they are keeping me well and after experiencing my first bout of depression, I have no desire to go back there. I’ll just up the exercise and start eating a little healthier (which isn’t a bad thing I guess!).
Still, as a woman, I must admit that it annoys me that I have to (literally) make the decision between my brain and my beauty.
Having noticed friends facing similar weight-gain issues, I’m betting that the pharmaceutical company that manages to create a mood-stabilizing or anti-psychotic drug without this self-esteem blowing side-effect will have many satisfied customers.
What are your expriences with medication and side-effects? What steps have you taken to counter them? We’d love to hear from you!